New Mexico, 2013Flash Flood and Hail in New Mexico, July 2, 2013
July 2, 2013 · NWS ABQ · 16 events in 5 counties and zones
High pressure aloft centered over Nevada maintained a persistent northerly flow over New Mexico. Showers and thunderstorms initially developed over the peaks of the northern high terrain and drifted south throughout the day as storms increased in both coverage and intensity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft centered over Nevada maintained a persistent northerly flow over New Mexico. Showers and thunderstorms initially developed over the peaks of the northern high terrain and drifted south throughout the day as storms increased in both coverage and intensity. Some of the storms became severe as vertical wind shear was more than sufficient to support organized storms. The main threat was gusty outflow winds, especially for western New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 2, 5:05 AM MST, 6 hours 17 minutes earlier.
Area forecast discussion, Jul 2, 5:05 AM MST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT TUE JUL 2 2013
.AVIATION...
12Z TAF CYCLE
VFR CONDITIONS EXPECTED THIS MORNING THROUGH ABOUT 18Z ALL AREAS
EXCEPT OVER AND JUST EAST OF THE SANGRE DE CRISTO MOUNTAINS WHERE
SOME CEILINGS OF BKN-OVC030-040 COULD RESULT IN SOME LOCAL MVFR
CONDITIONS WITH MOUNTAIN TOP OBSCURATIONS. THEREAFTER...SCATTERED
TO NUMEROUS THUNDERSTORMS AND SHOWERS WILL DEVELOP AROUND 18Z
INITIALLY FAVORING THE NORTHERN AND CENTRAL HIGH TERRAIN.
MOVEMENT WILL BE TO THE SOUTH. LATER IN THE AFTERNOON AND INTO THE
EVENING...21Z THROUGH 06Z...THE FOCUS LOOKS TO SHIFT TO THE
CENTRAL AND SOUTHWEST ZONES AND STRONG GUSTY OUTFLOWS TO 45 MPH
WITH LOCALLY MODERATE TO HEAVY RAIN WILL ACCOMPANY THIS ACTIVITY.
THE STRONGEST STORMS WILL PRODUCE LOCAL IFR TO MVFR CIGS AND
VISIBILITIES AND AREAS OF BLOWING DUST NEAR OUTFLOWS WILL ALSO
RESULT IN VISIBILITY RESTRICTIONS. SHOWERS AND THUNDERSTORMS
SHOULD DISSIPATE BETWEEN 06Z AND 10Z.
05
&&
.PREV DISCUSSION...335 AM MDT TUE JUL 2 2013...
MODELS CONTINUE TO SHIFT THE CENTER OF 500 MB HIGH PRESSURE
GRADUALLY SOUTHWARD FROM NORTHERN NV THIS MORNING TO THE CA/AZ
BORDER THURSDAY. IT IS THEN FORECAST TO SHIFT EASTWARD ACROSS AZ
FRIDAY AND OVER NM FOR THE WEEKEND AND EARLY NEXT WEEK. AS THE
HIGH APPROACHES OUR COOLING TREND WILL END. AFTER HIGH
TEMPERATURES TODAY AND WEDNESDAY A FEW TO 13 DEGREES BELOW NORMAL
CENTRAL AND EAST...AND A FEW DEGREES ABOVE NORMAL IN THE
WEST...READINGS SHOULD GENERALLY CLIMB A FEW TO 7 DEGREES ABOVE
NORMAL BY SATURDAY.
MOISTURE IS EXPECTED TO REMAIN IN PLACE AS THE HIGH ARRIVES
KEEPING THE WEATHER PATTERN CONVECTIVELY ACTIVE. THE MOST ACTIVE
DAYS OVERALL SHOULD BE TODAY AND WEDNESDAY. THE LAST TWO DAYS HAVE
SEEN SHORTWAVES TRAVEL SOUTHWARD OVER THE AREA WITH ATTENDANT
CLUSTERS AND LINES OF STORMS. TODAY AND WEDNESDAY SHOULD BE FAIRLY
SIMILAR...EXCEPT SATELLITE IMAGERY EARLY THIS MORNING HAS SIGNS OF A
WEAKER SHORTWAVE OVER CO...WHICH IS FARTHER WEST THAN THOSE WE HAVE
SEEN THE LAST TWO NIGHTS. THIS SHOULD RESULT IN ANOTHER ROUND OF
MAINLY SCATTERED STORMS EXCEPT FOR MORE NUMEROUS CELLS TRACKING
OFF THE NORTHERN AND CENTRAL MOUNTAINS...AS WELL AS THE WESTERN
MOUNTAINS EAST OF THE CONTINENTAL DIVIDE. GRIDS CURRENTLY PAINT
DAILY ROUNDS OF SCATTERED TO ISOLATED ACTIVITY DURING THE LATTER HALF
OF THE WORK WEEK AND THE WEEKEND...BUT THE POTENTIAL EXISTS FOR
CLUSTERS OF MORE NUMEROUS CELLS ACROSS NORTHERN AND EASTERN PARTS
OF THE FORECAST AREA. WHEN THE HIGH GETS SOUTH OF UT AND
CO...SHORTWAVES IN THE WESTERLIES SHOULD TRACK EASTERLY AND
SOUTHEASTERLY ACROSS PARTS OF NM. THE GFS AND ECMWF HINT AT ONE
SUCH SHORTWAVE CLIPPING N AND NE NM FRIDAY AND FRIDAY NIGHT AS A
WEAK UPPER TROUGH CROSSES THE CENTRAL ROCKIES. THIS COULD BE A
DAILY OCCURRENCE THROUGH THE WEEKEND.
44
.FIRE WEATHER...
VERY AMPLIFIED PATTERN WITH UPPER LEVEL HIGH CENTERED OVER NEVADA TO
SHIFT ONLY A BIT THROUGH MID WEEK. SOME CHANGES IN THE PATTERN...
MAINLY IN THE FORM OF DECREASED AMPLIFICATION BY THE END OF THE WEEK
INTO THE WEEKEND. SUFFICIENT MOISTURE TO REMAIN IN PLACE TO SUPPORT
DAILY ROUNDS OF WETTING RAIN FAVORING THE HIGHER TERRAIN.
FOR TODAY AND WEDNESDAY...UPPER LEVEL HIGH TO REMAIN OVER NEVADA
WITH CLOSED LOW OVER ILLINOIS AND RELATIVELY STRONG GRADIENT OVER
AND JUST EAST OF NEW MEXICO RESULTING IN FAIRLY STRONG NORTH WINDS
ALOFT. GOOD SURFACE MOISTURE WITH GAP WINDS OVERNIGHT SUPPORTING
WESTWARD TRANSPORT OF LOW LEVEL MOISTURE. WETTING RAIN TO FAVOR THE
HIGHER TERRAIN AND EASTERN PLAINS...BUT SOME BETTER INSTABILITY OVER
THE WEST COULD INCREASE COVERAGE TODAY THOUGH AFTERNOON RH MIN
VALUES STILL NEAR 15 PERCENT OVER THE NORTHWEST PLATEAU AND
HIGHLANDS WITH SOME DRY THUNDERSTORMS POSSIBLE THERE. OVERNIGHT RH
RECOVERIES TO BE MAINLY GOOD TO EXCELLENT WITH SOME FAIR VALUES
ACROSS THE NORTHWEST. SIMILAR WETTING RAIN PATTERN ON WEDNESDAY.
UPPER RIDGE STARTS TO FLATTEN ON WEDNESDAY AND AN UPPER LEVEL
DISTURBANCE MOVES ONSHORE NEAR THE PACIFIC NORTHWEST EARLY WEDNESDAY
WITH A STRONGER SYSTEM LATE WEDNESDAY AND INTO THURSDAY. THE CENTER
OF THE UPPER HIGH SHIFTS SOUTHWARD IN RESPONSE. BY LATE FRIDAY...THE
HIGH SHIFTS TO THE EAST AS LOW PRESSURE DEEPENS OFF THE CALIFORNIA
COAST. DRIER AIR MOVES INTO THE WESTERN AND NORTHERN ZONES...
REDUCING BUT NOT ELIMINATING WETTING RAIN COVERAGE. TEMPERATURES TO
TREND UP THURSDAY THROUGH SATURDAY WITH HIGH HAINES OF 5 TO 6 OVER
WESTERN AND POSSIBLY CENTRAL ZONES FRIDAY THROUGH MONDAY.
05
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 2, 5:11 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
611 AM MDT TUE JUL 2 2013
NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
611 AM MDT TUE JUL 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS AND IN WESTERN
AREAS SOUTH OF I-40. IN ADDITION SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING A QUICK THREE QUARTERS OF AN INCH OF RAIN EAST OF
THE CONTINENTAL DIVIDE TO THE TEXAS BORDER. RAIN AT THIS RATE
COULD PRODUCE FLASH FLOODING WITHIN AND BELOW RECENTLY BURNED
FORESTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON AND EVENING ON WEDNESDAY AND THURSDAY ACROSS THE
EASTERN PLAINS...AND ALSO IN CENTRAL AND WESTERN AREAS SOUTH OF
I-40. IN ADDITION SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
A QUICK THREE QUARTERS OF AN INCH OF RAIN EAST OF THE CONTINENTAL
DIVIDE TO THE TEXAS BORDER...AND ALSO AROUND GLENWOOD. RAIN AT THIS RATE
COULD PRODUCE FLASH FLOODING WITHIN AND BELOW RECENTLY BURNED
FORESTS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
44
Event by event
9 hail, 4 thunderstorm wind, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
Funnel Cloud, Union
- When
- July 2, 11:22 AM MST to 11:30 AM MST
- Where
- Union County, Clayton
- Reported by
- Law Enforcement
- Coordinates
- 36.450, -103.180
The Clayton Police Dept. relayed reports of a funnel cloud associated with a severe thunderstorm storm in the area. A large funnel cloud was accompanied by several smaller funnel clouds. Rotation was not observed or evident on radar.
Hail, San Miguel
- When
- July 2, 12:48 PM MST to 12:55 PM MST
- Where
- San Miguel County, 1.49 mi SSW of Las Vegas
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.580, -105.230
Hail, San Miguel
- When
- July 2, 1:00 PM MST to 1:15 PM MST
- Where
- San Miguel County, 1.38 mi S of Las Vegas
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.580, -105.220
Hail, San Miguel
- When
- July 2, 1:36 PM MST to 1:45 PM MST
- Where
- San Miguel County, Villanueva
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.270, -105.360
Thunderstorm Wind, Torrance
- When
- July 2, 2:22 PM MST
- Where
- Torrance County, (Cqc)clines Corners
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.000, -105.660
Hail, Torrance
- When
- July 2, 2:24 PM MST to 2:35 PM MST
- Where
- Torrance County, 0.57 mi W of (Cqc)clines Corners
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.000, -105.670
Flash Flood, Torrance
- When
- July 2, 2:55 PM MST to 3:00 PM MST
- Where
- Torrance County, Clines Corners to 0.09 mi ENE of Clines Corners
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 35.010, -105.670
An amateur radio operator reported torrents of water along NM 3 with up to 4 feet of flowing water over the road. Considerable hail and reduced visibilities also accompanied the storms. Difficult driving conditions due to heavy rain, hail and near zero visibility were also reported along Interstate 40 in this area via NMDOT.
Thunderstorm Wind, Torrance
- When
- July 2, 3:06 PM MST to 3:10 PM MST
- Where
- Torrance County, 2.15 mi SSW of Encino
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.620, -105.470
A local COOP observer estimated a wind gust to near 60 mph.
Funnel Cloud, Lincoln
- When
- July 2, 3:06 PM MST to 3:09 PM MST
- Where
- Lincoln County, 3 mi NE of Ruidoso
- Reported by
- Law Enforcement
- Coordinates
- 33.361, -105.643
The Lincoln County Emergency Manager relayed a report from the Capitan Police Dept. Chief of a well-defined funnel cloud just north of Capitan.
Hail, Lincoln
- When
- July 2, 3:45 PM MST to 3:55 PM MST
- Where
- Lincoln County, 1.5 mi SSW of Alto
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.380, -105.690
Hail, Lincoln
- When
- July 2, 3:45 PM MST
- Where
- Lincoln County, 5.05 mi NE of Alto
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.460, -105.630
Hail, Lincoln
- When
- July 2, 3:45 PM MST to 3:51 PM MST
- Where
- Lincoln County, 0.9 mi NW of Alto
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.410, -105.690
The hail resulted in damage to automobiles, including broken windshields.
Hail, Lincoln
- When
- July 2, 3:50 PM MST to 3:55 PM MST
- Where
- Lincoln County, 1.38 mi S of Alto
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.380, -105.680
Hail, Lincoln
- When
- July 2, 3:50 PM MST to 3:57 PM MST
- Where
- Lincoln County, 1.34 mi ESE of Alto
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.390, -105.660
Thunderstorm Wind, Socorro
- When
- July 2, 4:50 PM MST to 4:55 PM MST
- Where
- Socorro County, 17.58 mi ESE of Bingham
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 33.770, -106.100
Wind gust recorded at a RAWS site.
Thunderstorm Wind, Lincoln
- When
- July 2, 5:30 PM MST to 5:35 PM MST
- Where
- Lincoln County, 7.62 mi W of Oscuro
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.500, -106.180
Wind gust was recorded at White Sands Missile Range- Oscura Range Camp site.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Hampshire, July 2, 2013$10 million · 6 events
- Tornado in South Carolina, July 2, 20139 injured · $88,000 · EF1 · 1 event
- Strong Wind in American Samoa, July 2 to 3, 2013$4.0 million · 1 event
- Flash Flooding in Vermont, July 2, 2013$325,000 · 3 events
- Flash Flood and Debris Flow in California, July 2 to 3, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Winds in North Carolina, July 2, 2013$115,000 · EF0 · 4 events
- Hail in Iowa, July 2, 2013$82,000 · 1 in hail · 6 events
- Hail and Damaging Wind in West Virginia, July 2, 2013$90,000 · 0.88 in hail · 3 events
- Flash Flood in New Hampshire, July 2 to 3, 2013$50,000 · 1 event
- High Wind in Nevada, July 2, 2013$50,000 · 52 kt wind · 1 event
- Lightning Strikes in Georgia, July 2, 20131 injured · $20,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 2, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451033, 451020, 451021, 451022, 451029, 451023, 451034, 451030, 451035, 451024, 451025, 451028, 451026, 451027, 451031, 451032.